Alert archive / Puerto Rico / Flash Flood Watches in 2017

Flash Flood Watch 12, NWS JSJ

November 16, 2017

NWS JSJ issued this flash flood watch at Nov 16, 2017, 1:36 PM CST. It was in force for 70 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 1:36 PM CST (19:36 UTC)
Expired
Nov 19, 2017, 12:00 PM CST
In force
70 hr
Issued by
NWS JSJ
Flood severity
None

The text

As transmitted.

291 
WGCA62 TJSJ 161936
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
336 PM AST Thu Nov 16 2017

...The communities along the Guajataca River downstream from the
Dam should continue to monitor the status...

.Although the Federal and Local agencies have managed to control
the situation at the Guajataca Dam, the potential for Dam Failure
continues. 

PRZ008-171800-
/O.NEW.TJSJ.FF.A.0012.171116T1936Z-171117T1800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest-
Including the cities of Aguadilla, Camuy, Hatillo, Isabela, 
and Quebradillas
336 PM AST Thu Nov 16 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

The Flash Flood Watch continues for

* Flash Flood Watch for communities downstream from the Guajataca
  Dam, especially the low lying areas along the rive

* Through Friday afternoon

* The effort conducted by the Federal and Local Agencies reduce 
  the risk of dam failure. However, the potential for failure 
  continues, for that reason a Flash Flood Watch has been issued 
  for the communities downstream from the Guajataca Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
313 
WGCA62 TJSJ 171756
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
156 PM AST Fri Nov 17 2017

...The communities along the Guajataca River downstream from the
Dam should continue to monitor the status...

.Although the Federal and Local agencies have managed to control
the situation at the Guajataca Dam, the potential for Dam Failure
continues.

PRZ008-181800-
/O.EXT.TJSJ.FF.A.0012.000000T0000Z-171118T1800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest-
Including the cities of Aguadilla, Camuy, Hatillo, Isabela, 
and Quebradillas
156 PM AST Fri Nov 17 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

The Flash Flood Watch continues for

* Flash Flood Watch for communities downstream from the Guajataca
  Dam, especially the low lying areas along the river.

* Through Saturday afternoon

* The effort conducted by the Federal and Local Agencies reduce
  the risk of dam failure. However, the potential for failure
  continues, for that reason a Flash Flood Watch has been issued
  for the communities downstream from the Guajataca Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
072 
WGCA62 TJSJ 181757
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
157 PM AST Sat Nov 18 2017

...The communities along the Guajataca River downstream from the
Dam should continue to monitor the status...

.Although the Federal and Local agencies have managed to control
the situation at the Guajataca Dam, the potential for Dam Failure
continues.

PRZ008-191800-
/O.EXT.TJSJ.FF.A.0012.000000T0000Z-171119T1800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest-
Including the cities of Aguadilla, Camuy, Hatillo, Isabela, 
and Quebradillas
157 PM AST Sat Nov 18 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SUNDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* Flash Flood Watch for communities downstream from the Guajataca
  Dam, especially the low lying areas along the river.

* Through Sunday afternoon

* The effort conducted by the Federal and Local Agencies reduce
  the risk of dam failure. However, the potential for failure
  continues, for that reason a Flash Flood Watch has been issued
  for the communities downstream from the Guajataca Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
364 
WGCA62 TJSJ 191812
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
National Weather Service San Juan PR
212 PM AST Sun Nov 19 2017

...The communities along the Guajataca River downstream from the
Dam should continue to monitor the status...

.Although the Federal and Local agencies have managed to control
the situation at the Guajataca Dam, the potential for Dam Failure
continues.

PRZ008-200000-
/O.EXP.TJSJ.FF.A.0012.000000T0000Z-171119T1800Z/
/O.NEW.TJSJ.FF.A.0013.171119T1812Z-171120T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest-
Including the cities of Aguadilla, Camuy, Hatillo, Isabela, 
and Quebradillas
212 PM AST Sun Nov 19 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* The communities downstream from the Guajataca Dam, especially 
  the low lying areas along the river.

* Through Monday afternoon

* The effort conducted by the Federal and Local Agencies reduce
  the risk of dam failure. However, the potential for failure
  continues, for that reason a Flash Flood Watch has been issued
  for the communities downstream from the Guajataca Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Nov 16, 9:13 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 16, 9:13 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1113 AM AST Thu Nov 16 2017

.UPDATE...A frontal boundary and an induced surface trough has
positioned itself to the northwest of Puerto Rico. This has
resulted in numerous showers and thunderstorms overnight and this
morning. Currently the frontal boundary is pulling tropical
moisture from the Caribbean waters across Puerto Rico and The U.S.
Virgin Islands which is causing urban and small stream flooding
and ponding of roadways. Over the last several hours doppler radar
and satellite imagery has shown cold cloud tops ranging between
-60 to -76 celsius across the local area. The colder cloud tops
 are indicative of strong storms with heavy rainfall and frequent
 lightning.

This morning TJSJ Skew T shows a moist profile throughout the
atmospheric column and a precipitable water value of 2.34 which
also tells us the moist state of the atmosphere. At the surface
winds are out of the west southwest to southwest at 10 to 15 kts
but at 4500 ft the winds turn to the west at 15 to 20 kts. Today
cloudy conditions across Puerto Rico and the U.S. Virgin Islands
with scattered showers and thunderstorms possible throughout the
day. Daytime high temperatures will be cooler than yesterday's
high temperature due to the clouds and rain today, with
temperatures in the mid to upper 80s.

&&

.AVIATION...TSRA/SHRA will continue to today through 16/20Z, due
to moist southerly flow and a frontal boundary that has stalled to
the northwest of Puerto Rico. CIGS will be scattered to broken
from with veering south to southwest winds.

&&

.MARINE...Seas 2 to 6 feet and southerly winds between 15 to 20
kts are forecast across the offshore waters and local passages. A
moderate risk of rip currents today across the Atlantic waters and
northern Puerto Rico along the north and east facing beaches.

&&

.PREV DISCUSSION... /issued 425 AM AST Thu Nov 16 2017/

SYNOPSIS...A frontal boundary and an induce surface trough are
forecast to stall over the North Atlantic Ocean and near the
local islands through the upcoming weekend. A deep layer southerly
wind flow will pool tropical moisture over the islands inducing
the development of showers and thunderstorms each day.

SHORT TERM...Today thru Saturday...
Showers and thunderstorms continued to develop and move
east northeast across and the Mona passage, south and east coastal
waters of Puerto Rico as well as around the Northern U.S. Virgin
Islands. Some of this activity will move inland from time to time
over portion of the south and east section of PR, as well as over
Culebra, Vieques and mainly the northern U.S. Virgin islands.
Periods of locally heavy rainfall will be posible in some coastal
areas during the morning hours. For the rest of the day, expect
increasing cloud coverage with further development of additional
showers and thunderstorms across the interior and northern half of
Puerto Rico, as well as over the adjacent islands including the
U.S.Virgin islands.

At least through Saturday, due to the increasing instability aloft
and deep layered moisture convergence in he southerly wind flow,
expect some enhanced afternoon and late evening convection over
portions of the islands, and the coastal waters where strong
thunderstorms activity will remain likely. As a result of the moist
and unstable weather pattern, urban and small stream flooding will
remain likely particularly in poor drainage areas each day.

LONG TERM...Sunday thru Friday...
A mid to upper level polar trough will linger across the Central
Caribbean, Hispaniola and into the local Atlantic coastal waters
during the weekend and through early next week. Its associated
cold front and induced prefrontal surface trough will stall very
close to the north and west of the area respectively through early
next week. Precipitable water values are expected to exceed 2
inches at least until early next week. The expected light and
fairly moist south southeast wind flow will continue to transport
abundant tropical moisture across the local islands through at
least Tuesday next week. The combination of the instability aloft
and the prevailing southerly wind flow, will act to enhance
numerous afternoon showers and isolated thunderstorms mostly along
the Cordillera Central and across the northern half of Puerto
Rico including the San Juan Metro area. A gradual decrease in
moisture advection and the building of a high pressure aloft is
expected by the middle of the upcoming week. This will give way to
a more typical weather conditions with passing showers over
eastern sections of Puerto Rico and the USVI during the nights and
early in the mornings followed by some locally induced afternoon
convection each afternoon across western and interior Puerto Rico

AVIATION...TSRA/SHRA is expected to increase across the Mona
passage til 16/12z, and the rest of the local flying area durg the
rest of the prd. This is due to a moist southerly wind flow and the
multi-layered band of cloudiness associated with a frontal boundary
and surface trough which will linger just west of the area during he
next few days. VCSH/VCTS fcst at times for the PR terminals. SCT-BKN
cigs between FL025-FL120 w/mtn top obsc psbl through the fcst prd.
Veering S-SW wnd  SFC-FL350 at 4-26 kts incr w/ht. Mostly VFR
expected at the Leeward terminals.

MARINE...Seas between 4-6 feet and southerly winds between 15-20
knots are forecast across the offshore waters and passages. A
moderate risk of rip currents will continue today for the
Atlantic coast of Puerto Rico and across the north and east facing
beaches of St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  76  87  75 /  50  30  50  40
STT  85  79  85  75 /  30  30  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 2 PM AST this afternoon for Northwest-
     Western Interior.

VI...None.
AM...None.
&&

SHORT TERM...TW
LONG TERM....JF
Hazardous weather outlook, Nov 16, 3:41 AM CST, 9 hours 55 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
511 AM AST jueves 16 de noviembre de 2017

AMZ710>745-PRZ001>013-170915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
511 AM AST jueves 16 de noviembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...El desarrollo de tronadas es probable con fuertes
lluvias y breves rafagas de vientos hoy a traves de las islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Oleaje picado de hasta 5 pies, ocasionalmente de 6 pies, se
espera mayormente a traves de las aguas mar afuera del Atlantico y
pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas orientadas hacia el noroeste a
noreste de Puerto Rico.

.Dias Dos a Siete...Viernes a Miercoles

Aumento en el potencial de aguaceros y tronadas hasta por lo menos
el sabado, con el potencial de inundaciones urbanas y de riachuelos
localizadas debido a la proximidad de un sistema frontal y una
vaguada en la superficie, los cuales estaran estacionarios y
permaneceran justo al noroeste de las islas locales. Un riesgo
moderado de corrientes marinas continuara para la mayoria de las
playas orientadas hacia el norte y este de Puerto Rico y las islas
adyacentes hasta por lo menos el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar desarrollo de
fuertes tronadas/inundaciones y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-170915-
-San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
511 AM AST jueves 16 de noviembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas aisladas con fuertes
lluvias y breves rafagas de vientos hoy a traves de porciones de las
islas y las aguas costeras.

.Inundaciones...Fuertes lluvias podrian resultar en acumulacion de.
agua en las carreteras y en areas de pobre drenaje.

.Olas...Oleaje picado de hasta 5 pies, ocasionalmente de 6 pies, se
espera mayormente a traves de las aguas mar afuera del Atlantico y
el Pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Santa Cruz.

.Dias Dos a Siete...viernes a miercoles

Un riesgo moderado de corrientes marinas continuara durante el
periodo para la isla de Santa Cruz. El potencial de aguaceros y
tronadas aisladas aumentara jueves y viernes a medida que un sistema
frontal y una vaguada en la superficie se estacionen justo al
noroeste de las islas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar Corrientes
Marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:35 AM CSTAreal Flood AdvisoryJSJ115 min
Nov 16, 2:17 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 16, 4:50 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 16, 6:05 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 16, 6:49 AM CSTAreal Flood AdvisoryJSJ116 min
Nov 16, 6:50 AM CSTAreal Flood AdvisoryJSJ115 min
Nov 16, 7:30 AM CSTFlash Flood WarningJSJ6 hr
Nov 16, 12:36 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Watches in Puerto Rico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.